Iowa, 2019Flood in Iowa, May 31, 2019
May 31, 2019 · NWS FSD · 1 event in 1 county or zone
A combination of increased releases from Gavins Point Dam and the widespread 2 to 4 inches of rainfall between May 21 and May 27 across much of southeast South Dakota, northwest Iowa, and northeast Nebraska led to flooding of the lower Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of increased releases from Gavins Point Dam and the widespread 2 to 4 inches of rainfall between May 21 and May 27 across much of southeast South Dakota, northwest Iowa, and northeast Nebraska led to flooding of the lower Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 5:27 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 31, 5:27 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 AM CDT Fri May 31 2019
.SHORT TERM...(Today and Tonight)
Issued at 334 AM CDT Fri May 31 2019
Smoke layer continues to stream across the northern and central
Plains from wildfires in western Canada. With the HRRR indicating
that this layer will stick around through the day today, have upper
sky cover slightly. As a result, have also lowered highs a few
degrees with more filtered sunshine expected. Despite this,
temperatures will once again be warm, with highs in the lower 80s.
Afternoon heating and instability is expected for fire off showers
and thunderstorms in south central SD, as a shortwave dives into
the western Dakotas. A surface frontal boundary nudges eastward
towards our western border late in the afternoon, then gradually
sags across the forecast area this evening and overnight. Elevated
instability will provide MUCAPE values around 1500 J/KG, however
shear will be quite weak around 15 kt or less. With an inverted V
sounding and good elevated instability, cannot rule out small hail
and gusty winds in any storms that do form, however the overall
severe risk is low.
Showers and storms will build into southeast SD and the highway 14
corridor this evening, then track through the remainder of the
forecast area overnight. Rainfall amounts will be relatively light,
but could reach a quarter inch or so under a stronger storm. Lows
tonight will be in the 50s.
.LONG TERM...(Saturday through Thursday)
Issued at 334 AM CDT Fri May 31 2019
Cooler airmass briefly drops into the region with northwest flow
aloft and northerly surface winds on Saturday. Clouds decrease
through the morning, with highs in the upper 60s to mid 70s.
Ridging rebuilds over the High Plains early next week, then
flattens with more zonal flow arriving Monday night into Tuesday.
Warm front lifting into the region will bring the next potential for
scattered storms on Monday night and Tuesday, however models are
still uncertain in where this boundary will track. Precipitation
chances later in the week will depend on where subtle waves track in
the quasi-zonal flow. Confidence in fairly low, but cannot rule out
some spotty activity on Tuesday night. Temperatures will mainly be
in the 70s through the forecast period with lows in the 50s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 623 AM CDT Fri May 31 2019
VFR conditions are expected through the TAF period. Smoke layer
aloft around 15000 ft could mix down and create some hazy
conditions, but overall visibility should remain above 6sm. Early
this evening, scattered showers and storms are expected to develop
in south central and east central SD and track eastward this
evening through the early morning hours. The higher confidence for
storms will be along and north of I-90, so have included SHRA and
VCTS in the TAFs but will leave out of KSUX where confidence is
lower.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 31, 3:58 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Fri May 31 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
458 AM CDT Fri May 31 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected to develop in south central
South Dakota early this evening and track east through the area
tonight. These storms will be capable of gusty winds and small
hail, but the probability for severe storms is low
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Woodbury
- When
- May 31, 6:30 AM CST to 11:59 PM CST
- Where
- Woodbury County, 5.14 mi WNW of Sioux City to 1.23 mi W of Sioux City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.516, -96.479
Increased releases from upstream Gavins Point Dam along with runoff from heavy rainfall over the preceding week produced minor flooding on the Missouri River at Sioux City (gage site SSCN1). Hamilton Boulevard and a few park areas along the river near Interstate 29 were flooded as the river rose to 0.22 feet above flood stage on May 31. The river remained in minor flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 31, 20192 injured · $579,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$504,000 · 4 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$106,000 · 1.75 in hail · 15 events
- Flash Flood in Missouri, May 31, 2019$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2019$123,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$13,000 · 2.5 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 31, 2019$18,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in North Carolina, May 31, 20192 in hail · 32 events
- Flash Flooding and Flood in Ohio, May 31, 2019$22,000 · 0.88 in hail · 9 events
- Tornado and Hail in Texas, May 31, 2019$16,000 · EF0 · 10 events
- Flash Flooding and Hail in West Virginia, May 31, 2019$12,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831364.